Doctors Lounge - Gastroenterology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Gastroenterology Topics
|stuckinwoods - Fri Sep 05, 2008 4:29 pm||
I'm 59, female and have been experiencing a sharp pain that is along my left side. It's an area directly under my arm pit area. When I touch that area, I can feel my ribs. It sort of radiates to my back a bit. I get this pain periodically -- say every couple of months or so. It's not a regular thing. When I get it, I cannot take a deep breath, the pain is so bad. I had it the other night again and then sligthly last night, but not bad. Now today, the area is tender, like the pain could kick in at any time. This is the first time it's lingered. Sometimes I think it may be related to eating, if I eat something high in acid. I have a long history of gastrointestinal problems and currently take Prevacid for acid reflux. I've also had my gallbladder removed in 96. Right now, I feel like I could be congested -- but I have allergies and have a constant sinus problem, so it may just be from that. I have Fibromyalgia so I am always having muscle pain throughout my body. I have no other symptoms that I think could be related to this pain -- other than the acid reflux. I'm concerned what organs are in this area, that may need to be checked. Thanks.
|John Kenyon, CNA - Fri Dec 12, 2008 11:21 pm||
Hi there -
What you describe sounds a lot like pleuritic pain, which is usually due to an inflammation or irritation of the chest wall, where the pleura (the lining around the outside of the lungs) moves against the chest wall. If the pleura or the chest wall surface muscle become irritated, a deep breath can feel like being stabbed. The pain will often radiate all the way up into the neck on the affected side. If you have a chronic sinus problem this could be part of the cause for sure, and having fibromyalgia would only make you more prone to this sort of thing.
The good news (I hope, anyway) is that this usually responds well to non-steroidal anti-inflammatory pain meds such as ibuprofin (Advil) or naproxyn (Aleve). Since you are currently taking Prevacid for GERD, you might want to be careful with either of these drugs since they can irritate the stomach. It's kind of a catch-22, although some people tolerate the NSAIDs in spite of GERD problems, maybe because they are taking something already for that.
There's not much else in that area, just the lung and its lining, and the chest wall itself, but that's sometimes enough to cause excruciating pain, if either becomes irritated. Given your existing medical problems, this seems extremely likely.
I hope this is helpful to you. Best of luck with this, and please follow up with us here as needed.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.